MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134702
Medical Device Problem Codes Electrical Shorting (2926); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 02/04/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The bwi product analysis lab received the device for evaluation 20-feb-2026.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation ablation with thermocool smarttouch sf catheter and the patient experienced cardiac perforation that required surgery.A cardiac tamponade was noticed during the procedure.The fellow had their hand on the ablation catheter and was having difficulty getting the right spot.When the attending put his hands back on the ablation catheter, it was noticed that the ablation catheter displayed on the carto 3 system appeared to be outside of the geometry and appeared to be outside of the cardiac silhouette on fluoroscopy.The patient's blood pressure dropped and the patient required a pericardiocentesis.Once blood started being pulled back, the cardiac tamponade was confirmed using transesophageal echocardiogram (tee).The patient was transferred to operating room (or) for surgery for repair.One radio frequency (rf) lesion was displayed as outside of the geometry.The patient¿s status was unknown.Additional information was received.There were two transseptal puncture sites performed during the procedure with a bayliss nrg c1 needle.Typical settings for sf catheter were used with different powers.The physician's opinion on the cause of the adverse event was the ablator punctured the left atrium below the left inferior pulmonary vein causing tamponade.The patient improved.The hole was located (below the left inferior pulmonary vein in the left atrium along the mitral isthmus line) and closed by the surgeon and patient was transferred to recovery the same day.However, the patient required extended hospitalization to recover from open heart surgery.23 ablations were done, all with radiofrequency (rf).There was no evidence of steam pop.No error message observed on biosense webster, inc.Equipment during the procedure.No issue with flow rate change at the start of the ablation.It was also reported that during the procedure there was a current leakage error on the carto® 3 system.The physician came off ablation, moved the catheter, and continued ablation.While looking back on the case today, they noticed the current leakage occurred on the last lesion before the lesion that was completely out of geometry.It was reported that the lesion was slightly out of geometry, but not completely out.The adverse event was assessed as mdr reportable under the thermocool smarttouch sf catheter.The current leakage error was assessed as non mdr reportable.This issue is highly detectable and requires adjusting system components to continue with the procedure.Devices may require reset or replacing but cannot be used on the patient.Patient safety is unaffected by this issue.
 
Additional Manufacturer Narrative
Additional information was received on 02-mar-2026.The current leakage error was resolved by coming off radio frequency (rf).It went away and did not return.It was unclear if it was the catheter or carto that caused the error.Additional information was received on 09-mar-2026.No signal noise/signal loss issue was noticed with the current leakage error.The device evaluation was completed 18-mar-2026.It was reported that a patient underwent an atrial fibrillation ablation with thermocool smarttouch sf catheter and the patient experienced cardiac perforation that required surgery.It was also reported that during the procedure there was a current leakage error on the carto® 3 system.The physician came off ablation, moved the catheter, and continued ablation.While looking back on the case today, they noticed the current leakage occurred on the last lesion before the lesion that was completely out of geometry.It was reported that the lesion was slightly out of geometry, but not completely out.The device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and revision of all device features were performed.Visual inspection revealed no damage or anomalies on the device.The device was connected to carto 3 system and an ablation cycle was performed, no force, magnetic, noise, temperature or impedance issues were found.Additionally, device was deflected and irrigated during the test and no issues were observed.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.No malfunction was observed during the product analysis.The root cause of the adverse event remains unknown.The current leakage error reported by the customer could not be replicated during the product investigation; other issues or circumstances may have occurred during the use of the device that may have affected its performance.The instructions for use (ifu) states the following recommendations: when using the catheter with conventional systems (such as fluoroscopy or intracardiac echocardiography), with the carto¿ 3 system, careful catheter manipulation must be performed in order to avoid cardiac damage, perforation, or tamponade.Catheter advancement should be done under direct imaging guidance.Do not use excessive force to advance or withdraw the catheter when resistance is encountered.The firmness of the braided tip dictates that care must be taken to prevent perforation of the heart.Regarding the current leakage issue, the carto® 3 system instructions for use (ifu) contain the following information: disconnect all catheter cables from the piu.If the error persists after disconnecting all catheter cables from the piu, turn off the piu power supply and contact biosense webster service and support department to report a piu issue.If the error message disappears after disconnecting all catheter cables, reconnect the catheter cables, one by one, until the catheter or cable causing the error is identified.Replace the faulty catheter and/or cable.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24520085
Report Number2029046-2026-00725
Device Sequence Number8439393
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)280805(10)31717025L
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134702
Device Lot Number31717025L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2026
Supplement Date Received by Manufacturer03/02/2026
Initial Report FDA Received Date03/05/2026
Supplement Report FDA Received Date03/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/06/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BAYLISS NRG C1 NEEDLE.; CARTO 3 SYSTEM.; SMARTABLATE GENERATOR.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient SexUnknown